Hail, Otter Tail
- When
- May 11, 4:30 PM CST
- Where
- Otter Tail County, 0.47 mi W of Pelican Rapids
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 46.570, -96.090
A pre-frontal trough brought thunderstorms into the area during the evening of May 11. 5 inches and wind gusts of 58 mph, along with localized street flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A pre-frontal trough brought thunderstorms into the area during the evening of May 11. Isolated severe thunderstorms brought hail up to 1.5 inches and wind gusts of 58 mph, along with localized street flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 11, 3:03 PM CST, 1 hour 27 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 403 PM CDT Wed May 11 2022 .MESOSCALE DISCUSSION... Issued at 349 PM CDT Wed May 11 2022 Surface analysis indicates not much movement in the stationary boundary across central North Dakota. There appears to be a differential diabatic heating trend enhancing the temperature gradient along the frontal surface. Further southeast, a diffuse warm front sits across SE ND and pushes into northern MN. The stronger main warm front still sits across central Minnesota down to the continually rotating MCV in SE SD. Analysis indicates that the 60+ dewpoint line is wrapping around the MCV, so solid moisture advection is occurring with it. There is some cause for concern that this MCV may be steered by the increasing pressure falls across eastern North Dakota. This does lend some credence to concern that a more northerly track for the MCV, which would mean the convection ongoing in SE SD may make it to the southern Red River Valley. Confidence is very low on the evolution of this MCV, as CAMs have more or less gone fishing on it. On top of this, there are questions as to how far north instability gets and if storms can hold together enough from the deformed shear field. Close attention over the evolution of this feature will be required for potential severe thunderstorms and flash flooding tonight. && .SHORT TERM...(This evening through Thursday night) Issued at 305 PM CDT Wed May 11 2022 The main questions tonight into Thursday are where, when, and if any severe weather forms in the FA. As of this afternoon, temperatures were mainly in the 70s across the FA with dewpoints in the 40s. The surface low and warm front were draped across southern South Dakota and southern Minnesota. In that area, temperatures were pushing 90F with dewpoints in the low 70s. A remnant MCV from earlier convection further south was moving toward southeast South Dakota. That area is now under a Tornado Watch until 9 pm. For this FA, there is ample 0-6km bulk shear, but the better CAPE values are further south. The various high resolution models have been showing the potential for some shower/storm development from south central ND up into northwest MN in the late afternoon or early evening. Doubt this would be severe, with little to no CAPE. As the MCV or the warm front lift northward in the early evening, some of the storms further south may lift northward into the FA...or they could fire just to the east of the FA and move east. Some of these storms could be severe, but confidence is pretty low at this point. Have not had a lot of time to look beyond tonight. The trend on the high resolution models has been for some nocturnal convection, possibly pushing into the southern FA by morning. Again, confidence in that occurring is not really high. The southern FA is in an enhanced risk for severe storms again Thursday. After the morning storms, there could be some afternoon (maybe into the evening) redevelopment, but that is a long ways out yet. Some of the parameters showing up across southern SD/southern MN will push up into this FA Thursday. The low and warm front are also expected to be in the southern FA. So the overall setup looks more favorable than today. .LONG TERM...(Friday through Wednesday) Issued at 305 PM CDT Wed May 11 2022 Overview.... Main impacts are going to be during the morning and afternoon on Friday as the cold front continues to exit the region increasing winds in eastern ND and NW Minnesota. High winds and gusts nearing 45-50kts in the Devils Lake Basin bring impacts to travel, especially for high profile vehicles traveling on east to west or west to east roadways. Friday... The front pushes east of the area Friday, with increased mixing in the lower levels as a LLJ pushes through eastern ND. Lapse rates are strong through 800mb, but the question remains on how much we can mix down to the surface. Since dry air is dominant in the mid levels, we should be able to mix down some of the stronger winds near the 925-900mb level. These winds are around 35-45kts in the northern valley and 30-40kts further southward on the ND side. So gusts may reach 35-45kts at times in the northern valley towards the Devils Lake Basin, with 30-40kts towards the Barnes county area. WC/NW MN would see less of an impact from winds, but the areas closer to the valley may still see gusts reach 30-35kts at times during the afternoon hours from daytime heating and mixing. So advisory level impacts are possible during the day on Friday from the strong mixing of winds to the surface. We can not rule out a stray stronger gust near 50kts in the Devils Lake Basin at times Friday afternoon. Saturday and beyond... As we look beyond the busy weather pattern we see a zonal flow aloft affecting a majority of the Dakotas and northern MN Saturday and onward. This new pattern looks to take shape Saturday and continue through the long term, without breaking down to much. These types of flows bring quick moving systems in from the southern portions of Canada. Its uncertain on how many, or if there would be any chances for systems to track into the region from southern Canada at this time. Ensembles continue to indicate mild temperatures and dry conditions through the long term. That can change if we can get a system moving in from Alberta or British Columbia, with sufficient moisture. This time of the year, the vast majority of the moisture for our area should come from the Gulf. However, Gulf of Mexico moisture looks to be blocked during this time frame. Most likely scenario is dry and mild conditions, with a stray shower possible at times mid next week indicated by ensembles. && .AVIATION...(For the 18Z TAFS through 18Z Thursday) Issued at 127 PM CDT Wed May 11 2022 There appears to be two periods for storms at the TAF sites. The first looks to be in the late afternoon or early evening, lasting for a couple of hours. For the rest of the night, guidance shows ceilings lowering into MVFR/IFR ranges. The second round of storms may arrive Thursday morning, moving from southwest to northeast across the FA. && .HYDROLOGY... Issued at 233 PM CDT Wed May 11 2022 Widespread flooding impacts will continue. Widespread showers and thunderstorms are expected through the next 48 hours. Todays river forecasts only take into account forecasted rainfall through 7 AM Thursday morning, with additional widespread showers and thunderstorms expected Thursday afternoon and evening. Basin-wide rain totals for the next 48 hours are forecasted to be between 0.5- 1.5". Isolated higher totals within heavier thunderstorms are likely. River responses will be tied to location and timing of the heaviest rainfall. Updated forecasts to accompany the entire event will be sent out tomorrow morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. MESOSCALE...Perroux SHORT TERM...Godon LONG TERM...Spender AVIATION...Godon HYDROLOGY...Perroux
Hazardous Weather Outlook National Weather Service Grand Forks ND 329 PM CDT Wed May 11 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-122030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 329 PM CDT Wed May 11 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will develop during the late afternoon and evening, with the most intense storms in the southern valley and west central Minnesota. The strongest storms may become severe with hail to the size of golf balls and wind gusts to 60 mph. Additionally there is also a threat for flash flooding. River and overland flooding continues for portions of the Red River Valley along with the Devils Lake basin. Refer to the latest flood warnings and statements for detailed information on specific locations. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of thunderstorms are expected Thursday with the strongest storms in the late afternoon and evening. These storms will be capable of hail greater than 2 inches in size, winds to 75 mph and a few tornadoes along with the threat for flash flooding. River and overland flooding continues for portions of the Red River Valley along with the Devils Lake basin. Refer to the latest flood warnings and statements for detailed information on specific locations. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Grand Forks ND
1153 AM CDT Wed May 11 2022
MNZ031-032-111730-
Wadena MN-East Otter Tail MN-
1153 AM CDT Wed May 11 2022
...A strong thunderstorm will impact portions of southwestern Wadena
and southeastern Otter Tail Counties through 1230 PM CDT...
At 1152 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rose City, or 42 miles east of Fergus Falls, moving north at 40 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Parkers Prairie around 1155 AM CDT.
Wrightstown around 1210 PM CDT.
Other locations in the path of this storm include Wadena, Verndale
and Bluffton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4637 9495 4637 9516 4628 9515 4611 9515
4611 9535 4651 9530 4646 9491
TIME...MOT...LOC 1652Z 191DEG 35KT 4611 9522
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
VGThe Fargo/Grand Forks radar (KMVX), 142 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
3 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Report of 0.88 inch hail relayed via social media.
Peak wind of 58 mph measured at a personal weather station.
Heavy rain causing flooding of residential streets and yards.
Residential street and yard flooding reported along Wolverton Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031996, 1031997, 1031998, 1032000, 1031994, 1031995.